Diabetes after a depot corticosteroid in a cat
8-year-old overweight neutered male cat with allergic dermatitis that has received three methylprednisolone acetate injections in the last 6 months. He now has polyuria, polydipsia, blood glucose 350 mg/dL, high fructosamine and glucosuria without ketonuria.
Which statement is correct?
chevron_right Show answer and explanation
A. As drug-induced diabetes, it is enough not to repeat the corticosteroid; insulin is not needed
The depot keeps acting for weeks and sustained hyperglycaemia damages beta cells (glucotoxicity). With clinical signs, insulin is needed to give a chance of remission.
B. Treat with insulin and a low-carbohydrate diet, avoid further systemic corticosteroids and control pruritus with alternatives: the chance of remission is good
Correct. Corticosteroids cause insulin resistance and precipitate diabetes in predisposed cats (obese, neutered males). If they are withdrawn and glucose is controlled early, many go into remission.
C. Switch to daily oral prednisolone, which does not affect blood glucose
Any systemic glucocorticoid causes insulin resistance; depot preparations are the worst, but oral prednisolone also worsens it and reduces the chance of remission.
D. Spontaneous hyperadrenocorticism is most likely: perform a dexamethasone suppression test
With that history, the most likely explanation is iatrogenic. Moreover, adrenal tests in an uncontrolled diabetic recently given corticosteroids are not interpretable.
lightbulb Key takeaway
Before giving a depot corticosteroid to an obese or middle-aged cat, think about diabetes. For the allergic diabetic cat, prioritise environmental control, diet and drugs that do not affect blood glucose, such as ciclosporin, depending on the case.
Test yourself with 10 random questions
Endocrinology · 100 questions, a different test every time
Related questions
Updated: October 31, 2026 · Educational content for veterinary professionals. It does not replace current clinical guidelines or the judgement of the attending veterinarian.